Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 32, NWS Las Vegas, NV

July 30, 2015Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2015, 3:20 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2015, 3:20 PM MST (22:20 UTC)
Expired
Jul 30, 2015, 4:15 PM MST
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
3107 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS55 KVEF 302220
SVRVEF
AZC015-CAC071-302315-
/O.NEW.KVEF.SV.W.0032.150730T2220Z-150730T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 415 PM PDT/415 PM MST/

* AT 320 PM PDT /320 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR NEEDLES...OR 9 MILES WEST OF
  TOPOCK...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEEDLES...ARIZONA VILLAGE...MESQUITE CREEK...HIGHWAY 95 AND I-40...
  MOHAVE VALLEY...MOJAVE RANCH ESTATES AND WILLOW VALLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 4 AND 8...AND BETWEEN
MILE MARKERS 14 AND 16.
 INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 126 AND 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3459 11483 3496 11492 3504 11425 3474 11420
      3471 11460 3460 11461
TIME...MOT...LOC 2220Z 183DEG 18KT 3475 11463 

$$

OUTLER
2 follow-up statements
295 
WWUS55 KVEF 302253
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
353 PM PDT THU JUL 30 2015

AZC015-CAC071-302315-
/O.CON.KVEF.SV.W.0032.000000T0000Z-150730T2315Z/
MOHAVE AZ-SAN BERNARDINO CA-
353 PM PDT THU JUL 30 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
PDT/415 PM MST/ FOR SOUTHWESTERN MOHAVE AND EAST CENTRAL SAN
BERNARDINO COUNTIES...

AT 352 PM PDT /352 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 7 MILES SOUTH OF HIGHWAY 95 AND I-40...OR 16
MILES WEST OF TOPOCK...MOVING NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
NEEDLES...ARIZONA VILLAGE...MESQUITE CREEK...HIGHWAY 95 AND I-40...
MOHAVE VALLEY...MOJAVE RANCH ESTATES AND WILLOW VALLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 4 AND 8...AND BETWEEN
MILE MARKERS 14 AND 16.
 INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 126 AND 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3459 11483 3496 11492 3504 11425 3474 11420
      3471 11460 3460 11461
TIME...MOT...LOC 2252Z 150DEG 7KT 3479 11475 

$$

OUTLER
314 
WWUS55 KVEF 302311
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM PDT THU JUL 30 2015

AZC015-CAC071-302321-
/O.EXP.KVEF.SV.W.0032.000000T0000Z-150730T2315Z/
MOHAVE AZ-SAN BERNARDINO CA-
411 PM PDT THU JUL 30 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND EAST
CENTRAL SAN BERNARDINO COUNTIES WILL EXPIRE AT 415 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
LAS VEGAS .

LAT...LON 3459 11483 3496 11492 3504 11425 3474 11420
      3471 11460 3460 11461
TIME...MOT...LOC 2309Z 183DEG 18KT 3479 11475 

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT THU JUL 30 2015

.SYNOPSIS...THE COMBINATION DISTURBANCES MOVING NORTHWARD ACROSS
CENTRAL CALIFORNIA AND CENTRAL ARIZONA ALONG WITH SUFFICIENT
MOISTURE WILL RESULT IN SHOWERS AND THUNDERSTORMS THIS EVENING
MAINLY SOUTH AND WEST OF LAS VEGAS. LOCALLY HEAVY RAIN IS POSSIBLE
WHICH COULD RESULT IN FLASH FLOODING. LINGERING MOISTURE WILL RESULT
IN THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE
AREA THROUGH MONDAY. BY TUESDAY, DRIER AIR SHOULD WORK ON IN ENDING
THE CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS.
&&

.SHORT TERM...THROUGH SATURDAY NIGHT.

UPPER LEVEL DISTURBANCE OVER CENTRAL ARIZONA HELPING IGNITE A LINE
OF THUNDERSTORMS OVER SOUTHERN MOHAVE COUNTY. THIS LINE WILL
CONTINUE TO REDEVELOP AND SHIFT WEST INTO THE COLORADO RIVER VALLEY
AND EASTERN SAN BERNARDINO THIS AFTERNOON AND EVENING. A MOHAVE
COUNTY ALERT STATION IN THE SOUTHERN HUALAPAI MTNS RECORDED TWO-
THIRDS OF AN INCH OF RAIN IN 15 MINUTES. STORMS MOVING IN VERY
UNSTABLE AIR MASS WITH CAPE VALUES BETWEEN 1000 AND 2000 J/KG AND
PRECIPITABLE WATER VALUES BETWEEN 1.25 AND 1.75 INCHES. FLASH
FLOODING PRIMARY THREAT WITH ISOLATED DAMAGING WINDS POSSIBLE.

A SECOND AREA OF STORMS HAS DEVELOPED OVER ESMERALDA, CENTRAL NYE
AND NORTHERN INYO COUNTIES. THIS AREA IS AHEAD OF AN UPPER LEVEL
DISTURBANCE MOVING NORTHWEST THROUGH CENTRAL CALIFORNIA. AIR MASS
NOT AS MOIST OR UNSTABLE THAT FAR NORTH SO PRIMARY THREAT WILL BE
GUSTY WINDS AND LOCALIZED HEAVY RAINFALL.

HRRR AND HI-RES MODELS INDICATE MOST THE ACTIVITY WILL WIND DOWN
THIS EVENING SO MADE NO CHANGE TO OUR FLASH FLOOD WATCH WHICH IS
VALID UNTIL 8 PM PDT/MST. CONSIDERED EXTENDING THE WATCH INTO FRIDAY
BUT DECIDED AGAINST THAT. WILL SEE HOW THINGS SHAKE OUT TONIGHT AND
LET MID-SHIFT OR MYSELF TOMORROW CONSIDER THE NEED OF A WATCH.

AGAIN MADE ONLY SOME MINOR TWEAKS TO THE FRIDAY/SATURDAY PERIODS AS
MODELS HAVE BEEN CONSISTENT ADVERTISING A DIURNAL CONVECTIVE PATTERN
WITH STORMS DEVELOPING OVER THE HIGHER TERRAIN AND SPREADING INTO
THE VALLEYS INTO THE EVENING HOURS.

.LONG TERM...SUNDAY THROUGH THURSDAY.

THE LATEST MODEL GUIDANCE CONTINUES TO INDICATE A LOW GRADE MONSOON
PATTERN THROUGH THE END OF THE PERIOD...WITH IT POTENTIALLY
BEGINNING FAIRLY ACTIVE WITH HIGHER SHOWER AND STORM CHANCES ACROSS
MAINLY THE NEVADA AND ARIZONA ZONES SUNDAY. THIS DEPENDS ON THE
TIMING AND TRAJECTORY OF AN UPPER LEVEL WAVE THAT BOTH THE 00Z GFS
AND ECMWF HAVE TRANSLATING THE AREA EARLY SUNDAY MORNING. KEPT POPS
IN THE 20 TO 30 RANGE FOR NOW TO COVER FOR THIS SCENARIO...WITH
FURTHER UPDATES EITHER WAY DEPENDING ON HOW CONSISTENT OR NOT
CONSISTENT FUTURE GUIDANCE IS IN HANDLING THIS POTENTIAL FEATURE.

MONDAY...DRIER SOUTHWEST FLOW IS EXPECTED TO BEGIN TO FILTER INTO
THE REGION AND SCOUR OUT SOME OF THE MOISTURE THAT IS IN
PLACE...PARTICULARLY IN THE CALIFORNIA ZONES. DESPITE THIS...THE 00Z
ECMWF DEPICTS ANOTHER MID/UPPER WAVE TRAVERSING THE AREA...YIELDING
SHOWER AND THUNDERSTORM CHANCES ACROSS THE NEVADA AND ARIZONA ZONES.
THIS...ALONG WITH THE FACT THAT MODEL GUIDANCE TENDS TO BE ON THE
AGGRESSIVE SIDE IN SCOURING OUT MOISTURE THIS TIME OF YEAR WAS TAKEN
INTO CONSIDERATION...AND MINIMUM CHANGES TO POPS WERE MADE FOR
MONDAY FOR THE TIME BEING. TUESDAY THROUGH WEDNESDAY...DRIER AIR IS
EXPECTED TO SPREAD ACROSS MUCH OF THE AREA...AS A SHORTWAVE FROM AN
UPPER LEVEL LOW OFF OF THE COAST OF BRITISH COLUMBIA SWEEPS ACROSS
THE GREAT BASIN. THERE ARE HINTS IN GUIDANCE OF LOW GRADE MOISTURE
MAKING A RETURN BY THURSDAY AS HIGH PRESSURE SHIFTS BACK TO THE WEST
AND PULLS MOISTURE NORTHWARD. TEMPERATURES WISE...GIVEN THE MOISTURE
THAT IS EXPECTED TO REMAIN IN PLACE...AFTERNOON HIGHS WILL RUN
AROUND SEASONAL NORMALS THROUGH THE PERIOD WITH THE WARMEST DAYS
LIKELY COMING ON MONDAY AND TUESDAY WITH DRIER SOUTHWEST FLOW
FILTERING THROUGH THE AREA.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL FAVOR A NORTHEAST OR EASTERLY
COMPONENT INTO EARLY THIS EVENING WITH SPEEDS LESS THAN 10 KTS.
STILL LOOKING AT DRY CONDITIONS AT KLAS TONIGHT, THE BEATTY, DAGGETT
AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS
THROUGH 04Z THIS EVENING. ANY OUTFLOW FROM STORMS COULD IMPACT WINDS
AT THE AIRPORT COMPLEX. OTHERWISE EXPECT MAINLY SCT-BKN CLOUDS AOA
13K FEET AT KLAS. WINDS TONIGHT AWAY FROM ANY SHRA/TSRA OR OUTFLOW
SHOULD FAVOR A SOUTH TO SOUTH-SOUTHWEST DIRECTION AT 5-10 KTS.
CONDITIONS LOOK SIMILAR FRIDAY WITH WINDS FAVORING AN EASTERLY
DIRECTION WITH A CHANCE OF SHRA/TSRA OVER THE MOUNTAINS.

THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL BE POSSIBLE THROUGH 04Z WITH STRONGEST
STORMS IN THE LOWER COLORADO RIVER VALLEY AND ESMERALDA COUNTY.
GUSTY AND ERRATIC WINDS AS WELL AS CIGS AND VSBY REDUCED TO MVFR OR
LOWER ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. LOCAL MOUNTAIN
OBSCURATIONS POSSIBLE. OTHERWISE LOOK FOR WINDS TO FAVOR TYPICAL
DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 10K-15K FEET. SIMILAR
CONDITIONS CAN BE EXPECTED FRIDAY AS STORMS DEVELOP OVER THE HIGHER
TERRAIN AND MOVE INTO THE VALLEYS DURING THE AFTERNOON AND EVENING.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 30, 1:31 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
07/30/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP HAS REPORTED ROADWAY FLOODING FROM RICE AVE WEST
            THROUGH JOSHUA TREE WITH WATER COVERING THE ROADS IN
            SEVERAL LOCATIONS ON HIGHWAY 62.

&&

ASG
Local storm report, Jul 30, 2:44 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT THU JUL 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       2 WSW TWENTYNINE PALMS  34.12N 116.09W
07/30/2015  M1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            VERY HEAVY RAIN WITH 1 INCH MEASURED IN THE
            PAST 30 MINUTES. BACKYARD FLOODING
            OCCURRING, AND PEA SIZE HAIL.

&&

SC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:30 PM MSTFlash Flood WatchVEFMohave24 hr
Jul 30, 1:46 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 30, 2:29 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 30, 3:02 PM MSTSevere Thunderstorm WarningVEFMohave58 min
Jul 30, 3:28 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 29, 5:03 PM MSTDust Storm WarningVEFSan Bernardino3 hr
Jul 29, 5:06 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 5:49 PM MSTSevere Thunderstorm WarningVEFSan Bernardino41 min
Jul 29, 6:11 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 6:26 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 7:27 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 1:13 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 4:29 PM MSTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.